Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs warned of convulsion risk in children given flu jab

By Lilian Anekwe

GPs are being warned of an increased risk of febrile convulsions in children under five when using Pfizer's seasonal flu vaccine.

The Department of Health issued a letter to all GPs and PCT immunisation coordinators warning of a risk, first deduced from epidemiological data from Australia, of a ‘higher than expected increase in febrile convulsions in children related to the use of Fluvax.'

Fluvax is used in the Australian 2010/11 flu vaccination campaign, and is the same product marketed in the UK by Pfizer as Enzira and is the same as the generic influenza vaccine that will be used in the 2010/11 UK seasonal flu vaccination campaign.

The evidence from Australia suggests a rate of febrile convulsions of about one per 100 under fives. The DH letter stresses that 'this increased risk appears to be a product specific reaction, and evidence from Australia of vaccination with other products has so far not indicated a similar level of risk.'

The DH is urging GPs to switch to other flu vaccines when vaccinating children aged six months to five years who are in clinical risk groups.

Professor David Salisbury, the DH director of immunisation, said: ‘Given the available of other influenza vaccine produces, you should avoid offering Enzira or CSL Biotherapies generic influenza vaccine marketed by Pfizer to children aged under five years.

‘Please check with manufacturer's products you have ordered and ensure that you have stocks of alternative influenza vaccines to give children in the 2010/11 influenza vaccination programme.'

There is currently no evidence to indicate other vaccines pose a risk to children, but the DH has asked the Medicines and Health products Regulatory Agency (MHRA) to monitor the issue.

A spokesperson for Pfizer said: 'Pfizer and CSL are aware of a reported increased frequency of febrile convulsions in children under the age of five years observed during the Australian vaccination period.

'The cause of the unexpected increased frequency of febrile convulsions remains unknown and investigations continue.

'Pfizer and CSL are committed to ensuring the quality and safety our products. Pfizer is in ongoing dialogue with the Department of Health to help ensure the successful implementation of the 2010/11 flu immunisation programme.'

The DH have warned of an increased risk of febrile convulsions in children five given Enzira Dear Colleague Letter - Department of Health

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say